Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS Albuquerque, NM

May 22, 2017Guadalupe County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 22, 2017, 10:39 PM MDT for Guadalupe County, San Miguel County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2017, 10:39 PM MDT (04:39 UTC)
Expired
May 22, 2017, 11:16 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Guadalupe County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 110 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 4.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3978 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WUUS55 KABQ 230439
SVRABQ
NMC019-047-230530-
/O.NEW.KABQ.SV.W.0129.170523T0439Z-170523T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
1039 PM MDT MON MAY 22 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  South central San Miguel County in northeastern New Mexico...
  Northeastern Guadalupe County in east central New Mexico...

* Until 1130 PM MDT.

* At 1039 PM MDT, a severe thunderstorm was located 12 miles south of
  Trujillo, or 29 miles north of Santa Rosa, moving southeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Santa Rosa Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3495 10464 3538 10489 3548 10474 3514 10423
TIME...MOT...LOC 0439Z 316DEG 30KT 3536 10475 

HAIL...1.00IN
WIND...60MPH
 
$$

34
2 follow-up statements
338 
WWUS55 KABQ 230505
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1105 PM MDT MON MAY 22 2017

NMC019-047-230530-
/O.CON.KABQ.SV.W.0129.000000T0000Z-170523T0530Z/
San Miguel-Guadalupe-
1105 PM MDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR SOUTH CENTRAL SAN MIGUEL AND NORTHEASTERN GUADALUPE COUNTIES...

At 1104 PM MDT, a severe thunderstorm was located 13 miles southwest
of Variadero, or 19 miles north of Santa Rosa, moving southeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of south
central San Miguel and northeastern Guadalupe Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3495 10464 3524 10472 3532 10459 3514 10423
TIME...MOT...LOC 0504Z 316DEG 30KT 3522 10458 

HAIL...1.00IN
WIND...60MPH
 
$$

34
580 
WWUS55 KABQ 230516
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1116 PM MDT MON MAY 22 2017

NMC019-047-230525-
/O.CAN.KABQ.SV.W.0129.000000T0000Z-170523T0530Z/
San Miguel-Guadalupe-
1116 PM MDT MON MAY 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN MIGUEL AND
NORTHEASTERN GUADALUPE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3495 10464 3524 10472 3532 10459 3514 10423
TIME...MOT...LOC 0514Z 316DEG 30KT 3516 10451 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:13 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 22, 8:13 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
813 PM MDT Mon May 22 2017

.UPDATE...
Severe threat has diminished across eastern NM and the watch has been
expired. A strong cold front racing south through Colorado will serve
as the next focus mechanism for showers and storms over northeastern
NM through around midnight. Activity will likely become stratiform
behind the front with a transition to widespread low clouds. Winds
will be strong along the frontal boundary with northerly gusts up to
50 mph possible.

&&

.PREV DISCUSSION...538 PM MDT Mon May 22 2017...
.AVIATION...
00Z TAF CYCLE
Another active night across eastern NM with showers and storms, some
severe, and eventual MVFR low cigs after midnight. Direct hits from
strong storms will result in brief IFR from +RA. A potent cold front
moving south overnight will continue to force SHRA along the boundary
until clearing in the morning. Low cigs will clear slowly Tuesday as
drier northwest flow arrives from the west.

Guyer

&&

.PREV DISCUSSION...307 PM MDT Mon May 22 2017...
.SYNOPSIS...
The warming trend continues this afternoon, except across the East
Central and Northeast Plains where a weak backdoor cold front is
providing several degrees of cooling. The backdoor front is
interacting with Gulf moisture across the East Central and Southeast
Plains to produce showers and storms, some of which may become severe
through the early evening hours. A second and stronger backdoor cold
front will plow down the Eastern Plains late tonight and may kick
off another round of storms. The front will create gusty east
canyon/gap winds early Tuesday morning from the Albuquerque Metro
area south to near Carrizozo. A new warming trend will begin
Wednesday and will send temperatures above normal areawide by
Thursday as dry westerly winds overtake the state. Windy conditions
are forecast both Thursday and Friday. Warm and dry conditions will
persist for central and western New Mexico through Memorial Day, but
a backdoor cold front will cool-down the Eastern Plains Sunday and
may trigger a few storms across the northeast quarter.

&&

.DISCUSSION...
The warming trend continues today across central and western portions
of the area, but eastern portions of the area are cooler than
yesterday at this time thanks to a weak backdoor cold front. This
front is providing a focus for storms between Las Vegas and and
Clovis, where the 20Z LAPS analysis shows sbCAPE values approaching
2000 J/kg and LIs of -6C. However, the more favorable shear
environment is further south across the Southeast Plains and the low
level wind field is weak and disjointed, which explains the current
lack of storm structure. The latest NAM12 shows improving southeast
lower boundary layer flow developing by late afternoon across
Roosevelt County just before convection exits into Texas. So, the
severe threat looks to be somewhat limited at this time. A second and
stronger backdoor cold front is forecast to plow down the Eastern
Plains overnight and may result in a second round of convection,
although the severe potential looks limited once again given lack of
oppositional flow ahead of the front. The front will push through the
Central Mountain Chain early Tuesday morning and create gusty east
canyon/gap winds from Albuquerque south to near Carrizozo.

Cold air advection behind the front will send daytime temperatures 15
to 20 degrees below normal across the Eastern Plains Tuesday.
Temperatures will come down several degrees in the Rio Grande Valley
as well. A few storms are still possible over the Northern Mountains
late Tuesday, with favorable veering wind profiles, but the cooler
airmass with lower surface dewpoint temperatures will not be capable
of sustaining convection as it moves southeast off of the higher
terrain.

A new warming and drying trend will begin Wednesday as a ridge of
high pressure moves overhead. The ridge will be replaced with
increasing westerlies on Thursday, which still looks to be the
warmest day this forecast cycle with above normal temperatures
areawide. We're forecasting a high of 100 degrees at Roswell
Thursday and only 89 degrees at the Albuquerque Sunport. If we hit 90
at KABQ Thursday, that would be the first 90 degree day of the
calendar year and one day prior to our average 1st 90 degree day.
Windy conditions are forecast Thursday and will persist into Friday.

Warm/dry conditions will persist for central and western portions of
the area through Memorial Day weekend, but a backdoor cold front will
drop down the Eastern Plains Saturday night into Sunday and provide
some cooling there. The backdoor front may trigger a few storms late
Saturday and again Sunday, focusing across the northeast quarter.

11

&&

.FIRE WEATHER...
Dry NW flow aloft over NM persists today, with increased low level
moisture remaining over the eastern plains. Afternoon storms have
already fired up over the eastern plains and will persist through the
evening hours, with a few storms capable of producing large hail and
erratic gusty winds up to 60 mph. The dryline over the E. plains
will slowly push east this afternoon before retreating west after
sunset. A moderately strong backdoor front will push south across the
eastern plains overnight washing out the dryline as it progresses.
Isolated to scattered shower activity can be expected with the
passage of this front overnight. Breezy to windy conditions can be
expected through the gaps of the central mtns into the central valley
including ABQ Metro in the early morning hours. There is still some
forecast uncertainty for just how long these winds will persist.

Mixing hgts fall to below 10,000' AGL across NM except over the Gila
Tuesday. Vent rates fall to poor to fair across the east behind the
passage of the front, but rebound Wednesday. Daytime highs also fall
15-20F below average Tuesday behind the front across the eastern
plains. A dry slot of NW flow looks to mix to the sfc Tuesday
afternoon lowering dewpoints enough to allow for a few hours of
critical fire conditions for the eastern half of zone 101. Have
decided against issuing a warning here due to persistence for only a
couple of hours, and green up of vegetation in the area. A few more
showers and storms could fire up lee of the Sangre's Tuesday
afternoon. Temperatures rebound quickly Wednesday as a weak ridge
begins to build in from the SW. Daytime highs hit their peaks for the
week Thursday 5-15F above average. A weak trough passes N of NM
Thursday enhancing the pressure gradient over NM and thus increasing
westerly winds. The higher winds and well above average highs will
combine for widespread critical fire conditions across NM Thursday
afternoon. Winds and daytime highs diminish somewhat Friday lowering
the spread of critical fire conditions.

Both the ECM and GFS depict lowering pressure heights for the weekend,
inducing a cooling trend back to normal Saturday. Another backdoor
front across the eastern plains looks to lower temperatures further
Sunday. After that, southerly return of Gulf moisture looks to occur
over the eastern plains potentially setting up afternoon storm
activity early next week.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday evening
for the following zones... NMZ105>107-109.

&&
Hazardous weather outlook, May 22, 4:32 AM MDT, 18 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
432 AM MDT Mon May 22 2017

NMZ501>540-231000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
432 AM MDT Mon May 22 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening across the eastern plains of New Mexico. The primary focus
for the severe weather should be on the far eastern plains, which
includes Union, Harding, Quay, Curry and Roosevelt Counties, between
2 pm to 10 pm MDT. The main threats will be large hail and damaging
winds, although an isolated tornado cannot be ruled out. Strong
thunderstorms are likely to the west of this area, including Roy,
Santa Rosa, Fort Sumner and Roswell.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

40

In the hours before

Special weather statement, May 22, 7:14 PM MDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
714 PM MDT MON MAY 22 2017

NMZ538-230200-
Chaves County Plains-
714 PM MDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAVES COUNTY UNTIL
800 PM MDT...

At 713 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Bottomless Lakes State Park, or 29 miles east of
Roswell, moving southeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of east central Chaves
County.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern New Mexico.

LAT...LON 3302 10407 3337 10415 3342 10392 3325 10377
      3309 10377
TIME...MOT...LOC 0113Z 323DEG 31KT 3333 10403

CA
Local storm report, May 22, 7:15 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
715 PM MDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             19 E BITTER LAKE WILDLI 33.46N 104.07W
05/22/2017  M1.75 INCH       CHAVES             NM   STORM CHASER

&&

EVENT NUMBER ABQ1702004

GUYER
Special weather statement, May 22, 9:29 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
929 PM MDT MON MAY 22 2017

NMZ528-230345-
Far Northeast Highlands-
929 PM MDT MON MAY 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORA COUNTY...

At 929 PM MDT, a strong thunderstorm was located over Wagon Mound,
moving southeast at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 381 and 394.

Guyer
Special weather statement, May 22, 9:30 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
930 PM MDT MON MAY 22 2017

NMZ528-529-230345-
Far Northeast Highlands-Northeast Highlands-
930 PM MDT MON MAY 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SAN MIGUEL AND
SOUTH CENTRAL MORA COUNTIES...

At 930 PM MDT, a strong thunderstorm was located near Sapello, or 10
miles northeast of Las Vegas, moving southeast at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of southwestern Far
Northeast Highlands and north central Northeast Highlands Counties.

This includes Interstate 25 between Mile Markers 351 and 366.

Guyer
Special weather statement, May 22, 9:52 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
952 PM MDT MON MAY 22 2017

NMZ529-230415-
Northeast Highlands-
952 PM MDT MON MAY 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SAN MIGUEL
COUNTY...

At 952 PM MDT, a strong thunderstorm was located 11 miles south of
Watrous, or 12 miles east of Las Vegas, moving southeast at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of central Northeast
Highlands County.

Guyer
Special weather statement, May 22, 10:28 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1028 PM MDT MON MAY 22 2017

NMZ532-230500-
Eastern San Miguel County-
1028 PM MDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL COUNTY
UNTIL 1100 PM MDT...

At 1028 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Conchas Dam, or 26 miles southwest of Mosquero,
moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 or 55 mph will be possible
with this storm.

Locations impacted include...
Conchas Dam, Conchas and Conchas Lake State Park.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3551 10447 3564 10430 3544 10394 3523 10427
TIME...MOT...LOC 0428Z 316DEG 31KT 3552 10432

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:29 PM MDTSpecial Weather StatementABQ46 min
May 22, 6:31 PM MDTSevere Thunderstorm WarningABQChaves44 min
May 22, 6:42 PM MDTSevere Thunderstorm WarningABQSan Miguel34 min
May 22, 6:57 PM MDTTornado WarningABQChaves18 min
May 22, 7:14 PM MDTSpecial Weather StatementABQChaves46 min
May 22, 9:59 PM MDTSevere Thunderstorm WarningABQSan Miguel46 min
May 22, 10:28 PM MDTSpecial Weather StatementABQSan Miguel32 min
May 22, 10:59 PM MDTSpecial Weather StatementABQQuay31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.